Development of Hyperprolactinemia Induced by the Addition of Bupropion to Venlafaxine XR Treatment
MetadataShow full item record
Hyperprolactinemia is characterized by abnormally increased serum prolactin levels. Menstrual irregularities and hyperprolactinemia can be caused by a variety of medical conditions as well as due to the use of some psychopharmacological drugs, namely antipsychotics; it can also develop during antidepressant treatment. Bupropion is an antidepressant functioning via the inhibition of noradrenaline and dopamine reuptake. The endocrine and sexual adverse events of this agent are rare. In the literature, only one case reporting hyperprolactinemia or galactorrhea caused by bupropion use is available. Here, we present the case of a patient diagnosed with depressive disorder and receiving venlafaxine, who developed hyperprolactinemia and oligomenorrhea after the addition of bupropion the ongoing treatment and showed serum prolactin levels decreased to normal ranges shortly after the discontinuation of bupropion.